North Carolina, 2019High Wind in North Carolina, January 9 to 10, 2019
January 9 to 10, 2019 · NWS RNK · 2 events in 2 counties and zones
Two separate strong upper level disturbances passed across the central Appalachians in the wake of a strong cold front, both of which were rotating around a broad upper level low pressure system centered north of the Great Lakes. Each of these disturbances brought high winds to the higher terrain in northwest North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two separate strong upper level disturbances passed across the central Appalachians in the wake of a strong cold front, both of which were rotating around a broad upper level low pressure system centered north of the Great Lakes. Each of these disturbances brought high winds to the higher terrain in northwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 9, 6:35 AM EST, 2 hours earlier.
Area forecast discussion, Jan 9, 6:35 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
635 AM EST Wed Jan 9 2019
.SYNOPSIS...
Strong northwest winds will persist through Thursday as several
upper disturbances move across. High pressure builds into the
Ohio Valley and Great Lakes Friday, the shifts to the mid-
Atlantic Saturday. A low pressure system will track from the
Gulf Coast states to off the southeast coast this weekend into
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM EST Wednesday...
Cold air advection making its way east through the forecast area
this morning, with dewpoints crashing into the teens and 20s. Front
is now across the Tidewater of Virginia into the coastal plains of
NC. Winds were strong right behind the front, but have diminished a
bit in the west with strongest pressure rises now moving east of the
Blue Ridge. As for snow showers, a lull also occurring with limited
cloud cover in the mountains as subsidence passes behind the front.
With a fast northwest flow will not take long for snow showers to
fill back in over the mountains of WV and across far SW VA into NW
NC as next piece of energy slides across the southern Appalachians
prior to dawn. Models in fairly good agreement showing the path of
the main vorts along the 5h trough over the central Appalachians
this morning to track from northeast KY into northern NC. This track
should favor snow showers across WV and the Alleghanys but somewhat
less south of the vort axis, so not too impressed with snow showers
in the NC mountains, but still enough of a Great Lakes connection
that snow may accumulate to an inch or two in the higher ridges like
Mt Rogers to Beech Mountain. The crux of heavier snow amounts will
be where we have the winter storm warning for western Greenbrier,
with up to 8 inches expected through Thursday morning. Since the
center of the vort tracks south across northern NC could see
flurries and light snow showers reach as far east as Lynchburg to
Smith Mountain Lake late this morning into the afternoon.
The headlines for winds seem reasonable but models showing sustained
winds somewhat elevated with gusts around advisory levels mostly
along/west of the Blue Ridge. There looks to be a lull in the winds
as well as models show 8h jet weakening somewhat today, followed by
another surge of winds this evening. With inversion lowering again
this evening through the overnight, the winds will ramp up again, so
no changes at this time to the wind warnings/advisory areas.
Snow showers will begin to show a dissipation from south to north
later tonight, as the vort track shifts further northeast, but
flurries/light snow showers will likely linger into Thursday
especially over the mountains of WV.
Temperatures today will fall in the mountains/foothills but fall or
steady out in the piedmont. So, at 7am expect temps to range from
the upper 20s to lower 30s in the mountains, to mid 40s southeast,
then by 3pm, range from the lower to mid 20s in the west, to upper
30s to lower 40s in the east.
Tonight the temps will be in the teens as second surge of arctic air
arrives with teens in the west to lower to mid 20s east. With the
winds, wind chill values will sink into the single digits to single
digits below zero in the mountains, with single digits to teens in
the east. Where we have wind headlines and/or winter weather
headlines will just mention wind chills in those products for now.
Forecast confidence on all aspects of this forecast is medium to
high.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 340 AM EST Wednesday...
Surface ridge of high pressure initially over the nation's
midsection will be progressively building into the region into
Thursday. 925- 700 mb thermal trough will remain in place early
in the day, though will begin to moderate looking into Thursday
night. Shallow depth of moisture around the western side of the
Appalachians will still be present into the first part of
Thursday, and this moisture should still reside in the dendritic
snow growth layer per BUFKIT soundings. Though PoPs will be
decreasing in northwest Greenbrier County, given the snow
microphysical profile, any stratocu clouds should be capable of
generating scattered flurries with nil/no accumulation. Still
quite chilly with wind chills 10F or lower into mid-morning near
and west of the Blue Ridge, with highs generally in the 20s to
mid 30s areawide, though upper teens across northwest Greenbrier
under a likely fresh snowpack. Should be another quite cold
night with strong to near ideal radiational cooling. Most areas
should be in the teens to lower 20s.
Broad area of high pressure then remains entrenched over the region
through Friday night with shortwave ridging aloft. Slow but steady
moderation in 850 mb temperatures to between -1 to -4C should be
taking place into Friday as high pressure shifts off the eastern
seaboard into a hybrid/in-situ wedge configuration for Friday night.
Looking at highs closer to mid-January normals in the upper 30s to
mid 40s with dry weather. Will see increased cloud cover from west
to east with lows in the mid/upper 20s to near 30 Friday night.
Then eyes turn toward the storm system that still appears to affect
our region Saturday into Saturday night. Confidence continues to
increase on wintry weather potential beginning sometime in this
period, which could be quite notable but there remains a
considerable deal of uncertainty on details from thermal structure
and interplay of mid-level synoptic details. Guidance generally
appears to indicate late Saturday into Saturday night as a starting
point for potential impact. However, among other things, the
mid/upper flow pattern is pretty complex (featuring an omega block
in the west and a northern stream shortwave trough affecting New
England). Any subtle change in these mid-level features will exert
significant influence on the forecast. Models also show a somewhat
milder trend with the 850 mb 0C line hugging the VA/NC border or
just south, so there are still questions on precip type at least for
our roughly southern third of counties. Official forecast will call
for increasing PoPs but will cap them at high Likely for Saturday
night and as snow, but how far north warmer air aloft can make it if
at all could introduce snow/sleet into the mix. So the potential
exists for some wintry weather impact for the weekend but the extent
of those impacts and what/how substantial accumulations may look
like is still unclear.
Forecast confidence is overall moderate to high through Friday
night. While there's an increasing potential for a storm system to
affect the region starting Saturday into Saturday night, model
variability in details renders confidence at moderate levels.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 340 AM EST Wednesday...
The surface low continues to track eastward into Sunday. Warm air
may edge in aloft to possibly change snow over to sleet Sunday
morning across Southside. For now, models have surface low far
enough away from the area to keep precipitation as all snow. The
upper level portion of this system stalls over the Ohio Valley into
Sunday night. Additional light snow accumulations are possible into
Monday morning. A second upper level trough kicks everything east of
the area by Monday night. A new not-as-cold high pressure system
drifts over the region on Tuesday.
Temperatures through the period will remain below normal.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM EST Wednesday...
Scattered snow showers will develop in southeast West Virginia
this morning with MVFR visibility and ceilings possible at KLWB
and KBLF. West to northwest winds will be strong and gusty with
25 to 35 kts common at most taf sites through this evening.
The combination of intense snow showers and gusty winds may
reduce visibilities briefly to LIFR/IFR levels in WV, but
thinking is less than 30 mins in duration will leave out of tafs
for now and amend as necessary. Confidence on timing and
location of any of these short durations snow squalls is low.
Overall average to high confidence in ceilings, visibilities
and winds during the taf period.
Extended Aviation Discussion...
Snow showers and gusty winds persist into Thursday morning,
then should see thing subside and improve to VFR.
Largely VFR under diminishing winds by Friday. Another storm
approaches from the southwest Saturday into Sunday with
widespread snow and IFR conditions possible.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 AM EST Thursday for VAZ007-009>014-
018>020-023-024-032>035.
High Wind Warning until 7 AM EST Thursday for VAZ015>017-022.
NC...Wind Advisory until 7 AM EST Thursday for NCZ003-019.
High Wind Warning until 7 AM EST Thursday for NCZ001-002-018.
WV...Wind Advisory until 7 AM EST Thursday for WVZ042>044-507-508.
Winter Storm Warning until 1 PM EST Thursday for WVZ508.
Winter Weather Advisory until 7 AM EST Thursday for WVZ042-043-
507.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...AL
LONG TERM...AL/RCS
AVIATION...AMS/WPHazardous weather outlook, Jan 9, 4:30 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
430 AM EST Wed Jan 9 2019
WVZ508-100930-
Western Greenbrier-
430 AM EST Wed Jan 9 2019
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
In addition...more snow is possible by the weekend, which could
result in major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ042-043-507-100930-
Mercer-Summers-Eastern Greenbrier-
430 AM EST Wed Jan 9 2019
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
In addition...snow is possible by the weekend, which could result in
major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-WVZ044-100930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Monroe-
430 AM EST Wed Jan 9 2019
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, a few locations could see up to an inch of snow through
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition...snow is possible by the weekend, which could result in
major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-VAZ016-017-022-100930-
Alleghany NC-Carroll-Floyd-Roanoke-
430 AM EST Wed Jan 9 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
In addition...snow is possible by the weekend, which could result in
major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ015-100930-
Ashe-Watauga-Grayson-
430 AM EST Wed Jan 9 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
In addition, an inch or two of snow is expected along the ridges
through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
In addition...more snow is possible by the weekend, which could
result in major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ023-024-032>035-100930-
Surry-Wilkes-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
430 AM EST Wed Jan 9 2019
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition...winter weather is possible by the weekend, which could
result in major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-100930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
430 AM EST Wed Jan 9 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Winter weather is possible by the weekend, which could result in
major travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Ashe
- When
- January 9, 8:35 AM EST to January 10, 9:45 AM EST
- Where
- Ashe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
High wind gusts, ranging from several around 45 mph to a recorded gust of 60 mph measured at the Ashe County Airport (KGEV), were observed across Ashe County. These high wind gusts blew down at least six trees at various locations across the county.
High Wind, Watauga
- When
- January 9, 8:55 AM EST to January 10, 9:00 AM EST
- Where
- Watauga forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High wind gusts, ranging from several around 45 mph to a recorded gust of 58 mph, were observed across Watauga County. These high wind gusts blew down at least three trees at multiple locations across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 9 to 10, 20191 death · 2 events
- Avalanche in Wyoming, January 9, 20191 death · 1 event
- Lake-Effect Snow in Pennsylvania, January 9 to 11, 2019$25,000 · 1 event
- Strong Wind in North Carolina, January 9, 2019$20,000 · 1 event
- High Surf in Hawaii, January 9 to 10, 201910 events
- Winter Storm and Lake-Effect Snow in New York, January 9 to 10, 20199 events
- Winter Weather and Cold in New York, January 9 to 11, 20196 events
- Heavy Snow in New Hampshire, January 9, 20196 events
- Heavy Snow in Maine, January 9, 20196 events
- Winter Storm and Winter Weather in West Virginia, January 9 to 10, 20193 events
- Lake-Effect Snow in New York, January 9 to 10, 20193 events
- Winter Storm in Vermont, January 9 to 10, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792967, 792971.